The Devils Tic Tacs

Prednisone is a drug that is extremely misunderstood by many people both well and chronically ill and because of this I thought that after all these years it would finally be a good time to write something about it, so I am writing about my experiences.

About a decade ago I first encountered the drug prednisone in an attempt to address the inflammatory markers in my blood work, the pain in my joints and the various other symptoms I was experiencing. My doctor and I agreed to try a higher dose at first and then taper off so I started on a dose of 70 mg and then I would decrease it over time and according to a schedule.

Prednisone is not a drug to just take for a few days and then stop as there are several important medical reasons for this. I followed my doctors instructions closely and to my surprise my markers did in fact start dropping sharply and so did the agonizing pain I was in. It was indeed starting to be much more tolerable and manageable.

Thank goodness!

All of this did not happen over night and it took several days to even notice some differences in pain. It took much longer to notice substantial changes but it did happen. Not all of my symptoms were relieved but things were at least going in a better directions.

What could never be predicted however were all the side effects which came crashing into my life with great force. Like many side effects we never really know what’s going on until we are in the thick of them and fighting hard.

The first things I noticed was a hunger that I could not control. I was constantly hungry and no amount of eating would relieve it. Another incredibly difficult side effect were the sleeping disturbances. I couldn’t sleep and would find myself battling long bouts of insomnia. It was awful!

But the most upsetting of all was the impact the drug had on my emotions. My emotional state was in complete turmoil! I would go from being calm to utter panic and then the depths of despair. I cried constantly and found myself arguing and agitated with my husband over anything and everything. It was a rollercoaster of emotions and I felt wildly out of control. It was hell.

At some point my husband feared I was having a breakdown. We both did our best during this awful time like soldiers in the thick of battle.

My face had changed almost overnight too. I had developed the face of someone who resembled a chipmunk. Cheeks were round and my entire face looked like a dinner plate. I gained weight quickly and in places I never expected. I became shocked and depressed by the weight gain despite knowing that it was a side effect listed in all the literature.

But the drug was working!

The only worse thing than the hell of this period was the hell of tapering off the drug. It’s like chaos and nightmares mixed together in one long waking, miserable torture. I felt a weakness that can’t be described. My sugar levels fluctuated wildly. I could barely move an inch. I struggled ever more with dizziness and coordination. As I got down to under 15 mg I experienced what is known as adrenal crisis. An emergency call to my doctors and I was told to increase the dose again and drop even more slowly, even going down by .5 mg at a time. Yes, even by such a small amount. And I did.

It was over the course of the next year that I discovered that I could not go below 5 mg without intense pain, hot red joints and difficulties even breathing and brushing my teeth. Prior to prednisone even showering was agonizing and my hair and dressing needed my husband’s help to manage. Amongst many other things.

Fast forward to today, 10 years later, and I have been on a maintenance dose of 7 mg every day, I am unable to ever stop as my body is now fully dependent on the drug and my adrenals no longer work as they should.

It’s a hell of a drug!

My immune system is permanently compromised and I fear germs and infections constantly. I must choose carefully where I go, who I can be around and it even impacts on any surgery or procedures I undergo. Hence my teeth extraction required careful monitoring and signed permission from my specialists.

For people such as myself we have encountered this drug and an intravenous version called methyl prednisone which delivers a high dose of 1000 mg into our systems in order to pull us out of health nosedives. It is something that we don’t choose lightly! We have to be in such extreme pain and circumstances that we feel we have no choice but to sign up for a walk through Hell in order to get some relief.

Not many people understand the incredibly difficult nature of prednisone and it has been called the devils drug amongst the autoimmune community. Although many of us can have different experiences with this drug ranging from milder side effects to psychotic breaks (yes you read correctly!) there is one fact we all agree on … we wouldn’t wish it on our worst enemy… and that is saying something.

Having said that there are times which I confess that I would dearly love to have some healthier people truly know what it feels like to go through this; Especially some people who mock or deride us for our invisible illnesses. No one would do this without absolutely having to. It is the drug equivalent of chopping off your leg to stop the pain or jumping off a cliff in the hope it will help your body. But for some of us the reduction in pain and having control of my limbs and vision leaves me no choice.

Over the past fifty years there has been little changes in alternative drugs to prednisone and various other biological drugs which leaves many of us struggling with these drugs indefinitely.

Every time a spike or flare in my illnesses occurs it is often the drug my doctors will instruct me to increase and it is for that reason I will languish in pain and agony before even telling them. I have struggled for nearly eighteen months at times before surrendering and consulting a doctor because of the medical Russian roulette that gets played out with various drugs and side effects.

Naturally this piece is not aimed at telling fellow sufferers what drugs to take and when to consult your doctors. I assume my readers know all this and don’t refer to my blog for medical advise or diagnosis. It is simply an attempt to assure my fellow fighters that you are not alone in your experiences with these drugs and to try to educate the rest of the world what these drugs are like.

Many of my fellow fighters choose not to take this drug under any circumstances and some are even allergic to the drug. Some have no choice but to have regular infusions and therefore are veterans of the pain and awful backlash of the drug. Wherever you are on the spectrum we all understand and support your decisions. Truly. These battles are hard enough without unsolicited judgements made on your choices (or lack thereof).

It is a true tragedy that many of our healthier friends and loved ones will only want to see the weight gain, the weaknesses, the emotional struggles, the unpredictable behaviors and some of the awful side effects of these drugs but never comprehend the battle that is going on underneath the surface. It is a war that only other veterans can ever truly comprehend.

That is why this year I have dedicated much of my writing to hoping to raise the self respect and dignity for those who do fight on every day regardless of who appreciates our struggles.

Prednisone and such drugs are not for the faint hearted or weak of character and anyone who takes these drugs have my deepest admiration and respect. These drugs are the equivalent of dropping an atom bomb into our systems but it does mean we get to fight another day.

Gentle hugs,

Trish

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s